[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
Re: [IP] glucagon nightmare
- Subject: Re: [IP] glucagon nightmare
- From: "Michael" <email @ redacted>
- Date: Thu, 15 Oct 1998 09:33:12 +0000
> Michael wrote:
> > If she is conscious, why are you giving glucagon over and over. It
> > just depletes the body's reserves in the liver. You should give her
> > glucose, lots of it. Lily once received a 90 unit dose of Humalog in
> > an accident. She was fine and recovered over about a 6 hour period
> > during which she ate a 'ton' of glucose tablets. Glucagon is the
> > treatment of last resort when it is not possible to get glucose into
> > the body in any other reasonable way.
> Michael, your advice to use glucose to treat a hypo is obviously
> wise and safe, but your concerns over glycogen depleting the
> reserves don't follow. The usual effect of insulin is to drive
> glucose into the liver and muscle tissue. If you're having a hypo in
> 99% of cases it will be because there is too much insulin in the
> system, so the body's reserves of glycogen will actually be
> increasing and probably high to start with. Even though the bg is
> low, the insulin is still removing glucose from the blood and
> stuffing it into the liver and muscle. So there should be little
> risk of depleting the reserves glycogen.
In the case of multiple repeat hypos, depletion is almost guaranteed
The liver dumps all of its stores and does not have a chance to
replace them. The process of dumping and replacing is 'lossy' it
takes energy to do it. I don't know how lossy, but I bet it is bad.
There is no reason to do this with a reasonably healthy individual
who is not in distress. Glucose is safe and effective, without the
unpleasant side effects.
> In the case of Lily's 90 unit overdose, if you had known precisely
> how much glucagon cancels out 90 units of insulin, would that not
> have been an easier and quicker remedy?
As you point out, the amount required is unknown. She walked up to me
and said "... blah, blah... I just had an accident...." (its a long
story) anyway, she tested every 30 minutes and targeted 150 mg/dl
each time. She was usually around 50 for several hours
> Glucagon is not marked in
> insulin unit equivalents, since that's not how it's used usually.
> But I'm sure a pharaceutical engineer could work it out.
> I suspect that the nausea horror stories are caused by the glucagon
> being given in massive overdose, which is after all what you are
> told to do, combined with the fact that people normally receive it
> only when they are already in profound hypoglycemia.
Yep, treatment of last resort.
email @ redacted
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/